Once among the most common treatments for asthma, theophylline is no longer widely used, having been replaced by drugs that cause fewer side effects.

 

*

Vitamin B6  

Supplementation Possibly Helpful

Theophylline appears to impair the normal conversion of vitamin B 6 into the more active substance pyridoxal 5'-phosphate (PLP). 1–4 These findings have led some researchers to suspect that some of the many side effects of theophylline could be caused, at least in part, by interference with B 6 activity. Indeed, one study found that B 6 supplements might help reduce theophylline-induced tremors. 5

*

St. John's Wort  

Possible Interference with Action of Drug

Evidence suggests the herb St. John's wort can lower blood levels of theophylline, making it less effective. 6,7

*

Cayenne  

Possible Increased Risk of Toxicity

Oral cayenne might increase the absorption of theophylline, 8 which could lead to an increased risk of theophylline toxicity.

*

Ipriflavone  

Possible Increased Risk of Toxicity

Like cayenne, the supplement ipriflavone may increase levels of theophylline in the body, possibly increasing the risk of toxicity. 9